Nevada, 2004

Heavy Snow in Nevada, December 7 to 8, 2004

December 7 to 8, 2004 · NWS REV · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 7, 3:30 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 7, 3:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PST TUE DEC 7 2004

.SHORT TERM...
NEXT STORM SYSTEM IS RAPIDLY PUSHING INTO NORTHWEST CA DRIVEN BY A
POWERFUL PACIFIC JET OFF THE OREGON COAST. THIS SYSTEM IS CARRYING
REMNANT TYPHOON MOISTURE WHICH WILL BRING WARM ADVECTION PRECIP TO
THE FORECAST AREA. INITIALLY...SNOW LEVELS WILL BE BELOW 6000 FEET
BUT ARE EXPECTED TO RISE OVERNIGHT AS THE WARMER AIR MASS AND
INCREASED HEIGHTS MOVE IN. THERE SHOULD BE ENOUGH SNOW AT LAKE LEVEL
AND ABOVE 6000 FEET IN NORTHEAST CA BEFORE THE CHANGEOVER TO PRODUCE
ADVISORY AMOUNTS TONIGHT...WHILE ABOVE 7000 FEET PRECIP SHOULD BE
ALL SNOW UNTIL WED MORNING. FURTHER WARMING WILL PUSH SNOW LEVELS
ABOVE 8000 FEET BY WED AFTERNOON WITH PRECIP TAPERING OFF WED NIGHT.
SNOW TOTALS SHOULD RANGE FROM 1 FOOT AROUND 7000 FT TO AT LEAST 2
FEET ABOVE 8000 FT IN THE TAHOE BASIN. MONO COUNTY IS EXPECTED TO BE
BRUSHED BY THE EDGE OF THE DEEP MOISTURE AND ONLY GOING WITH SNOW
AMOUNTS JUST UNDER ADVISORY LEVELS.

WIND WILL BE ANOTHER BIG HEADLINE WITH THIS SYSTEM. GUSTS NEAR THE
LOW END OF HIGH WIND CRITERIA MAY OCCUR BEFORE DAYBREAK IN THE
NORTHERN ZONES AND WIND PRONE AREAS OF THE RENO ZONE...BUT THE MOST
WIDESPREAD STRONG WINDS SHOULD OCCUR IN THE AFTERNOON AND EARLY
EVENING WHEN THE TEMPERATURES AND WINDS ALOFT AND 500 MB HEIGHTS
BECOME MOST FAVORABLE. GUSTS TO 70 MPH WILL BE MENTIONED IN ALL
WARNING AREAS WED AFTERNOON EXCEPT IN MONO COUNTY WHERE WALKER
SHOULD BE ON THE BORDERLINE LOW END OF HIGH WIND CRITERIA. RIDGE
GUSTS OF 100 MPH OR HIGHER WILL BE MENTIONED FOR THE TAHOE ZONE.
THESE WINDS WILL DIMINISH BY MIDNIGHT WED EVENING.

BUILDING RIDGE WILL BRING PRECIP TO AN END ON THURSDAY WITH HEIGHTS
AND TEMPS ABOVE NORMAL THRU FRIDAY. AREAS OF HIGH CLOUDS ARE
EXPECTED TO INCREASE ON FRIDAY AS GFS SHOWS 500-300 MB HUMIDITY AT
OR ABOVE 80 PERCENT. MJD

.LONG TERM...SATURDAY THROUGH TUESDAY...
AS FOR THE SATURDAY THROUGH SUNDAY NIGHT PERIOD...THE ECMWF KEEPS
WESTERN U.S. RIDGING MORE AMPLIFIED THAN THE GFS...KEEPING STORM
ACTIVITY LEFT OUT IN THE EASTERN PACIFIC. THE GFS DIFFERS BY
ALLOWING SHORTWAVES TO FLATTEN THE RIDGE...BUT EVEN THEN MAINLY
CONFINING LIGHT PRECIPITATION TO NORTHERN ZONES. HIGH PRESSURE THEN
BEGINS TO BUILD IN FROM THE WEST MONDAY NIGHT...AND THE GFSLR IS
INDICATING THE START OF AN EXTENDED DRY AND MILD PERIOD. INHERITED
GRIDS HAD THE FORECAST WELL HANDLED AND VERY FEW MINOR CHANGES WERE
MADE TO THE PACKAGE. SHULZ

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...HIGH WIND WARNING ZONE 5 WEDNESDAY 4 AM TO 8 PM.
      HIGH WIND WARNING ZONES 2 AND 3 WEDNESDAY 6 AM TO 8 PM.
      WIND ADVISORY ZONES 1 AND 4 WEDNESDAY 12 NOON TO 8 PM.

.CA...HIGH WIND WARNING ZONES 2 AND 3 WEDNESDAY 6 AM TO 8 PM..

&&
Hazardous weather outlook, Dec 7, 6:38 AM PST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
638 AM PST TUE DEC 7 2004

CAZ070>073-NVZ001>005-081500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
638 AM PST TUE DEC 7 2004

.DAY ONE...TODAY

THE STORM WHICH HAS BROUGHT STRONG WINDS AND SIGNIFICANT SNOW TO
PARTS OF NORTHEASTERN CALIFORNIA AND WESTERN NEVADA WILL CONTINUE TO
PUSH SOUTH ALONG THE SIERRA AND INTO MONO COUNTY THIS MORNING. PLEASE
REFER TO THE WINTER STORM WARNINGS /WWUS45 KREV RNOWSWREV/ AND WIND
ADVISORY /WWUS75 KREV RNONPWREV/ FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM IS EXPECTED TO CONTINUE AFFECTING THE AREA WITH SNOW AND
GUSTY WINDS THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES. SKYWARN NETWORK ACTIVATION IS NOT
ANTICIPATED.

JBONK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
December 7, 8:00 PM PST to December 8, 5:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Behind a low pressure system that moved through the Great Basin on the 8th, snowfall continued in the Sierra Nevada. Close to 2 feet of snow fell in the higher elevations of the Sierra.Storm total snowfall amounts:2 N Incline Village 22 inchesMt. Rose Ski Area 9 inches

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432730.